Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Will My Energy Return?
Apr 2, 2011

I am present 47, I sero-converted back in September 2006, and aside from some minor bumps everything was going well until I hit the four year mark. In September of last year my CD4 count dropped below 300 and my viral load jumped above 200k. To some these numbers may appear trivial but I was so sick and fatigued I was nearly forced to take a leave absence from my job. Also had some nasty stomach issues as well which had to be addressed before going on Truvada and Isentress (bloody amazing wonder drugs!).

Once I was on the meds I thought I was out of the woods. I was normally a high energy person before September being generally fit, don't smoke, drink and avoid recreational drug use. This said, I was really looking forward to returning to my regular weight training and martial arts schedule but I didn't really bounced back. Started meds in October of last year, by November my VL was undetectable and by this January my CD4 count was nearly 500. This was great news but I still felt exhausted, moody and the what was occasional erectile disfunction became the norm. Had my doc run my testosterone numbers and she was happy to report it was 500. I quickly reminded her that it was at 800 during the first two years of my infection and 700 last January when I had a temporary dip in energy. She recommended Androgel, 5 grams a day for the following year.

Been taking Androgel for just over 2 months and my energy level is now all over the map, better than no energy at all but I was hoping for more normal, predictable levels. My doc is not planning to test my T levels till I have been doing the regiment for 3 months, so I am hoping that things have improved at that point. But this raises two questions, will my energy levels ever really normalize and if so with regular weight training can I build back my own testosterone levels and eventually get weaned off of the Androgel?!? EH

Response from Mr. Vergel

I have been living with HIV for 27 years and fatigue is something that I have to manage daily.

Have you had a sleep study done? You do not mention sleep quality, the main reason we may have problems with energy levels. Depression is probably second.

Your HIV combo is one of the friendliest ones, so that is a good thing.

I would spend my time looking at your sleep quality first. Talk to your doctors about this.

About testosterone: there is no such a thing as weaning yourself off testosterone. Yes, you will probably be able to stop and regain normal levels, but that may take weeks. In the mean while, your energy may suffer.

There are protocols to reset your hormonal axis for people like you who started testosterone at OK levels, but they have not been proven in controlled studies. One of them is described here in this abstract that I presented with Dr Scally a few years ago:

HPGA Normalization Protocol After Androgen Treatment

Nelson



Previous
loose stools morning after meds
Next
Atripla, 18 years old. i feel like killing my self.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement